Can progesterone cause stomach upset?

by Kathy
(Tennessee)

Good morning Wray, I have purchased a jar of progesterone cream at my local gnc store a couple weeks ago. I have been on a low dose of Premarin off and on for several years now and decided to try the progesterone cream.

I have been off my hrt for two weeks now and have been using the cream for two weeks . The first week of use I did have some major hot flashes for a couple of days and now they are very mild ones but I felt more calm on the inside than I have felt in a long time, but in the second week I am having some stomach issues like a truck load of gas, heartburn and some mild abdominal cramps. Could the cream be causing this or is it just me? I do have some occasional stomach upsets but have not had any in quite some time until now. Also would like to know if I should take the five day break from the cream ? Thanks and God Bless.

Comments for Can progesterone cause stomach upset?

Click here to add your own comments

Jul 02, 2010
Can progesterone cause stomach upset?
by: Wray

Hi Kathy Progesterone itself doesn't cause stomach upsets. Initially progesterone stimulates oestrogen, hence the increase in the hot flushes. Plus the fact you stopped the HRT cold turkey which would have exacerbated the situation. The other symptoms are probably related to excess oestrogen, it's an excitatory hormone, pro-inflammatory too. Whereas progesterone is calming, and an anti-inflammatory. Interestingly enough serotonin is needed by the gut to keep it calm, it helps motility too. Progesterone raises serotonin slightly, with the initial excess oestrogen you have, your serotonin level has probably dropped. This could lead to the upset gut. I suggest you rub some of the cream on to your tummy, as progesterone suppresses the prostaglandins causing the pain. I don't know the other ingredients in the cream, but it would be worth checking whether these could have caused it. Please see the EWG web site for the ingredients. I also don't know how much you're using, but it should be between 100-200mg/day. The more severe the symptoms, the more progesterone is needed. I don't believe a break is needed, but it's up to the individual, I haven't taken one in 14 years! Bless you too, take care Wray

Jul 06, 2010
Stomach upset is better
by: Kathy

Hi Wray, Thank you so much for your reply. I went to the web page you sent but could not find any info there. The cream I am using is Femgest and I have been using a 1/4 teaspoon twice a day. It says it has 480 per one ounce. I can't figure out if I have too much oestrogen or not enough. My breasts are not sore but I am having mild flushes, some night sweats, vaginal dryness and libido is very low. Thanks, God Bless.

Jul 08, 2010
Stomach upset is better
by: Wray

Hi Kathy Glad it helped. The web page has a search field, you have to enter into that the ingredients one at a time, it will then explain what they are and the hazard rating (HR) too. I've looked up the ingredients for you and it contains the following, amongst many others they are... Methylparaben (HR5) fragrance ingredient, preservative; Propylparaben (HR6) fragrance ingredient, preservative, PERFUMING; Triethanolamine (HR6) fragrance ingredient, pH adjuster, surfactant - emulsifying agent, BUFFERING, MASKING; Polysorbate 80 (HR2) denaturant, fragrance ingredient, surfactant - emulsifying agent, surfactant - solubilizing agent; Diazolidinyl Urea (HR6) preservative, this ingredient may be derived from animals. From PETA's Caring Consumer: Excreted from urine and other bodily fluids. In deodorants, ammoniated dentifrices, mouthwashes, hair colorings, hand creams, lotions, shampoos, etc. Used to "brown" baked goods, such as pretzels. Derivatives: Imidazolidinyl Urea, Uric Acid. The amount you are using will give you 40mg/day, to my mind not enough. It should be between 100-200mg/day to have any lasting affect. This explains why you are still having the symptoms, but before you consider increasing the amount, please see our web page on Oestrogen Dominance. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.



Search over 5,700 pages on this site...

Do you have a progesterone deficiency?

This free questionnaire will tell you in 10 minutes

Just enter your email address and click the button...

Why do I ask for your email address? Simply so I can stay in touch. Your details will not be revealed to anyone


Do you have a question or concern?

See what's being discussed, ask for help, give your thoughts or experiences, or just browse...

See the FAQ pages...


Natural Progesterone Cream

Discover the facts...


Health care practitioners and therapists

Here's an
Associate Program
that may be a good fit for your practice


Your language

Translate this website into your language


Is this the future of medicine?

Watch this important video